CDC is investigating counterfeit Botox injections

Consumers in several states have developed a botulism-like illness

The Centers for Disease Control and Prevention (CDC) is investigating a multi-state outbreak of a botulism-like illness related to counterfeit Botox injections. 

Currently, consumers in Colorado, Florida, Illinois, Kentucky, Nebraska, New Jersey, New York, Tennessee, and Washington have reported symptoms related to botulism after receiving Botox. A total of 19 people across these states have reported adverse reactions after receiving Botox, and nine have been hospitalized. 

The joint investigation between the U.S. Food and Drug Administration (FDA) and CDC has found that affected consumers were either given counterfeit Botox or unauthorized Botox, and all of the questionable injections were performed in non-medical establishments. 

What are the symptoms of botulism?

According to the CDC, the main symptoms of botulism are: 

  • Difficulty swallowing

  • Muscle weakness

  • Double vision

  • Drooping eyelids

  • Blurry vision

  • Slurred speech

  • Difficulty breathing

  • Difficulty moving eyes

Botulism occurs when a toxin enters the body, and then goes on to attack the body’s nerves. While the disease is rare, it is serious. 

The CDC explained that an antitoxin is the most common way to treat botulism, as the drug will work to prevent any additional harm caused by the toxin. In this investigation, four of the affected patients received an antitoxin drug for their symptoms. 

Staying safe 

The CDC recommends that consumers do their research before getting any type of Botox or injections. The provider should be licensed, and the injection should be FDA-approved. 

“If in doubt, don’t get the injection,” the CDC advises

The agency also encourages consumers to go to the emergency room should they experience any symptoms after receiving a Botox injection. Botox providers should contact their state health department if any of their patients report botulism-related symptoms after an injection. 

Aging-in-place? Find a modern medical alert system to ensure help is always near.